Hail, Traverse
- When
- July 19, 9:54 AM CST
- Where
- Traverse County, 1.19 mi SE of Browns Vly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.590, -96.830
Severe thunderstorms brought hail up to the size of half dollars along with a couple funnel clouds to Traverse county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms brought hail up to the size of half dollars along with a couple funnel clouds to Traverse county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 19, 5:59 AM CST, 3 hours 55 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
659 AM CDT Fri Jul 19 2019
.UPDATE...
Issued at 659 AM CDT Fri Jul 19 2019
12z aviation discussion updated below.
&&
.SHORT TERM...(Today through Saturday Afternoon)
Issued at 422 AM CDT Fri Jul 19 2019
Subtle shortwave moving eastward across the region early this
morning. Surface cold front is back to the west across northwest SD
with surface low pressure centered near KPHP. Storms have fired over
the past couple hours across northwest SD and southwest ND. MUCAPE
on the order of 1500-2500 J/KG with effective bulk shear from 50 to
60 knots. Mid level lapse rates pretty decent as well. All this has
aided strong to severe storm development across northwest SD and now
into Corson county. Could see this activity push east through the
morning.
As the day progresses, low pressure will move east along the SD/NE
border and eventually into MN. Storm initiation is probable this
afternoon across northeast SD into west central MN, as suggested by
several CAM solutions. This area seems to be in the best surface
convergence as shown by wind fields within the area of low pressure.
Plenty of instability and shear to work with, so imagine there could
quite possibly be a few strong to severe storms across the eastern
CWA later this afternoon before activity pushes off into MN, where a
more substantial threat for severe weather exists.
The other issue today will be the heat and humidity, which looks to
line up best along our counties bordering FSD and MPX. After running
new temperature and dewpoint grids today, apparent T is showing
values around 100 or slightly higher. Issued a Heat Advisory along
the CWA border with FSD and MPX to highlight this.
With a bit of a pressure gradient on the north side of the surface
boundary this afternoon and evening, decided to use ECAM-type wind
speeds which are a bit on the higher end compared to NBM and other
guidance.
Another impulse within the mid level flow moves east across the area
tonight, with scattered showers and thunderstorms once again.
Parameters would support strong to perhaps severe storm potential,
but not looking overly impressive at this point.
Cooler temps at 925/850 mb move in on Saturday, along with fairly
light winds. Highs will be cooler with readings in the upper 70s to
low 80s. Dewpoints will be significantly lower as well, which should
make for a rather pleasant day.
.LONG TERM...(Saturday Evening through Thursday)
Issued at 422 AM CDT Fri Jul 19 2019
The Saturday night through Thursday period looks to be predominantly
dry which is something we have not seen for awhile. The only issue
could be with a short wave trough off to our northwest on Saturday
night sliding southeast across our region through Sunday night. Some
of the ops models were showing some qpf with it but the overall
consensus with the models and ensembles have it dry at this time.
The upper level flow pattern begins the long term with westerly flow
aloft with the flow amplifying to our west as an upper level ridge
develops into Monday and remains through the week. Therefore, we
will be in a large area of subsidence on the east side of the ridge.
This should result in mostly sunny days with not much wind along
with warming temperatures. Highs in the mid 70s to the lower 80s on
Sunday will rise to the 80s to the lower 90s by Tuesday and remain
through Thursday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 659 AM CDT Fri Jul 19 2019
One wave of showers/thunderstorms will move east this morning
affecting mainly ABR and possibly ATY. Otherwise, another round of
showers and thunderstorms is expected tonight and could possibly
affect any one of the airports at or in the vicinity. Overall,
conditions will be VFR except for in and around thunderstorms.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from noon today to 6 PM CDT this evening for
SDZ018>023-037.
Heat Advisory from noon today to 8 PM CDT this evening for
SDZ048-051.
MN...Heat Advisory from noon today to 6 PM CDT this evening for
MNZ046.
&&
UPDATE...Mohr
SHORT TERM...TMT
LONG TERM...Mohr
AVIATION...MohrHazardous Weather Outlook National Weather Service Aberdeen SD 537 AM CDT Fri Jul 19 2019 MNZ039-SDZ003>011-015>017-033>036-045-201045- Traverse-Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth- Edmunds-Day-Dewey-Potter-Faulk-Stanley-Sully-Hughes-Hyde-Jones- 537 AM CDT Fri Jul 19 2019 /437 AM MDT Fri Jul 19 2019/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Strong to severe storms are possible early this morning across northern South Dakota. Otherwise, another round of strong to severe storms are possible this afternoon across northeast South Dakota and west central Minnesota, then again for the overnight hours. The bigger threat for large hail and strong winds will be this afternoon over far northeast South Dakota and west central Minnesota, with a lesser severe storm threat overnight. An isolated tornado cannot be ruled out over far northeast South Dakota and west central Minnesota late this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. MNZ046-SDZ018>023-037-201045- Big Stone-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- 537 AM CDT Fri Jul 19 2019 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Strong to severe storms are possible this afternoon across far northeast South Dakota and west central Minnesota. Large hail and strong winds are the main threats, although an isolated tornado cannot be ruled out. The heat index will top out around 100 degrees today. A Heat Advisory is in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ048-051-201045- Lyman-Buffalo- 537 AM CDT Fri Jul 19 2019 This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. The heat index will range from 100 to 105 degrees across south central South Dakota today. A Heat Advisory is in effect. Scattered thunderstorms are expected across the region tonight, a few may be strong with hail and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM TSTM WND DMG 4 NW TOLSTOY 45.26N 99.67W
07/19/2019 EDMUNDS SD NWS EMPLOYEE
SMALL OUTBUILDING BLOWN DOWN.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
930 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HEAVY RAIN 7 S MINA 45.34N 98.76W
07/19/2019 M1.21 INCH EDMUNDS SD CO-OP OBSERVER
FELL IN A ABOUT A HALF HOUR OF TIME.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
956 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND GST 7 ESE LANGFORD 45.56N 97.70W
07/19/2019 M54 MPH DAY SD MESONET
TIME ESTIMATED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1002 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM TSTM WND GST 3 ESE ABERDEEN 45.45N 98.41W
07/19/2019 M75 MPH BROWN SD ASOS
&&
RLSpecial Weather Statement National Weather Service Aberdeen SD 1048 AM CDT Fri Jul 19 2019 MNZ039-046-SDZ008-191615- Traverse MN-Big Stone MN-Roberts SD- 1048 AM CDT Fri Jul 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAVERSE... NORTHWESTERN BIG STONE AND CENTRAL ROBERTS COUNTIES UNTIL 1115 AM CDT... At 1048 AM CDT, Doppler radar was tracking a strong thunderstorm over Beardsley, or 15 miles east of Sisseton, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Browns Valley, Graceville, Beardsley, Barry, Siloah Country Church, Lake Traverse and Big Stone Lake. LAT...LON 4551 9690 4562 9693 4573 9646 4552 9641 TIME...MOT...LOC 1548Z 257DEG 27KT 4559 9675 Lueck
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1053 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM TSTM WND DMG 6 SSE CRAVENS CORNER 45.37N 98.86W
07/19/2019 EDMUNDS SD COCORAHS
STRONG WIND AT THE END OF THE STORM BLEW
OVER A TREE. TIME ESTIMATED.
&&
MCThe Aberdeen radar (KABR), 124 km away, was scanning. The volume nearest the first event began at 15:53 UTC.
2 hail, 1 funnel cloud. Local standard time, as filed.
Two brief funnel clouds were reported north of Johnson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847640, 847641, 847639.